Oxygen levels possibly hurt pt?! - Page 3Register Today!
- Feb 21, '12 by fiveofpeepIf the patient was that oxygen dependent that they desatted to the 60s in less than a minute, they had a lot more going on then you accidentally mixing up the oxygen. It's only natural to be concerned that you have harmed a patient, but that patient sounded really sick and them dying had nothing to do with you. Now if you had left the room and not come back and returned to find the patient dead, that would be another thing.
There's already so many things that happen as a nurse that will make you feel bad. Why go out of your way to try to scrounge up other reasons to question yourself and feel bad?
- Feb 21, '12 by caliotter3Figure out how you are going to deal with this, then deal with it. If you agonize and agonize to the point of it showing in your behavior while at clinical, you will be giving your clinical instructor reason to doubt your abilities to continue. Believe me, you don't want to do that!
- Feb 21, '12 by samiam4Today, I learned more about my patient before he passed away. Apparently he started to complain of chest pain. An EKG was ordered and found that he went into Atrial Fib. Also his lab values were all over the place. I believe it said he had an increase in BUN and creatinine. Also, if I remember correctly, his postassium levels were high. My instructor said that it looked like his body was shutting down- due to his lab values......
- Feb 22, '12 by Esme12Multisystem failure. Multiple organ dysfunction syndrome (MODS), previously known as multiple organ failure (MOF) or multisystem organ failure (MSOF), is altered organ function in an acutely ill patient requiring medical intervention to achieve homeostasis.
The condition usually results from infection, injury (accident, surgery), hypoperfusion and hypermetabolism. The primary cause triggers an uncontrolled inflammatory response. In operative and non-operative patients sepsis is the most common cause. Sepsis may result in septic shock. In the absence of infection a sepsis-like disorder is termed systemic inflammatory response syndrome (SIRS). Both SIRS and sepsis could ultimately progress to multiple organ dysfunction syndrome. However, in one-third of the patients no primary focus can be found. Multiple organ dysfunction syndrome is well established as the final stage of a continuum Systemic inflammatory response syndrome + infection sepsis severe sepsis Multiple organ dysfunction syndrome. Currently, investigators are looking into genetic targets for possible gene therapy to prevent the progression to Multiple organ dysfunction syndrome. Multiple organ dysfunction syndrome - Wikipedia, the free encyclopedia
Multiple organ dysfunction is a continuum, with incremental degrees of physiological derangements in individual organs; it is a process rather than an event. Alteration in organ function can vary widely from a mild degree of organ dysfunction to completely irreversible organ failure. The degree of organ dysfunction has a major clinical impact. The term MODS is defined as a clinical syndrome in which the development of progressive and potentially reversible physiological dysfunction in 2 or more organs or organ systems induced by a variety of acute insults, including sepsis, is characteristic.
Medscape: Medscape Access requires registration but it is free and is an excellent resource.
- Feb 22, '12 by psu_213Quote from samiam4I really dislike this phrase (the italics part). If you ever watch the 'true' medical shows on TV (e.g. Mystery Diagnosis) they use this phrase way, way too often. In this case, you had a pt who was very sick. In addition to his respiratory issues it sounds like he also developed increased cardiac issues and AKI--not sure if the kidney issue was secondary to poor cardiac function or vice versa. Not to minimize his death, but there is a lot of interesting patho going on. Regardless, it was his chronic illnesses that caused his death, not a few seconds without supplemental oxygen.My instructor said that it looked like his body was shutting down- due to his lab values......Last edit by psu_213 on Feb 22, '12 : Reason: clarification
- Feb 24, '12 by blueheavenYou didn't make him sicker. He was dying. If you can't get through this, please talk with someone about it. A friend of mine with PH was on 100% non rebreather and talking to me and in a manner of minutes he was gone when he had an episode of coughing.